Tornadoes · United States · South Dakota · 2006
F3 tornado, Miller to Huron, South Dakota, August 24, 2006
From Miller to Huron, this F3 tornado ran 24.5 miles across Hand and Beadle counties on August 24, 2006, touching down at 6:28 PM CDT and reaching 500 yards wide. It killed nobody and injured 2, and did $15 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F3
- Date
- August 24, 2006
- Touchdown
- 6:28 PM CDT (23:28 UTC)
- Path length
- 24.5 miles (39.4 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $15 million
- Counties
- Hand and Beadle counties
- Touchdown point
- 44.430, -98.780
- Lift-off point
- 44.320, -98.270
- Record number
- 833
What the Weather Service recorded
A supercell thunderstorm on its southeast track produced a fourth tornado in Hand county. This tornado touched down west of Miller. The tornado destroyed a large barn and a car was moved nearly 20 feet. Well built structures were heavily damaged and several were pushed slightly off of their foundations. Significant tree damage also occurred.
A supercell thunderstorm tracking southeast produced a fifth tornado in Hand county. The tornado touched downed south of Vayland and tracked southeast and into Beadle county. See storm data for southeast South Dakota. The tornado formed in a heavily wooded area tracking along a county road producing F1 damage to several farmsteads. A mobile home was flipped and destroyed. A grain storage building was flipped onto a car. Several homes had significant roof and window damage. Numerous trees were snapped. As the tornado crossed into Beadle county it was producing F2 damage.
A tornado, entering Beadle County from Hand County to the west, destroyed 8 houses, damaged at least 7 other houses, and destroyed or damaged numerous farm buildings. One of the destroyed houses and several destroyed small buildings were on a farmstead 2 miles south of Wessington, and five large high voltage transmission towers were blown down about 3 miles southeast of Wessington. A woman was cut on the neck at one farm southwest of Wolsey where the house and all other buildings were destroyed; the injury was not life threatening. The tornado tossed a car and 2 pickups up to 50 feet at the same farm. Another non life threatening injury occurred southeast of Wolsey, again on a farm where the house and all buildings were destroyed. Several vehicles were destroyed or damaged. The tornado killed 10 head of cattle at one farmstead just south of Wolsey. The tornado snapped off numerous power poles, caused widespread tree damage, and severely damaged a bridge where it crossed U.S. Highway 14. The tornado also caused crop damage, but the amount of crop damage was not known. The tornado dissipated one and a half miles southwest of Huron.
A tornado severely damaged 3 houses and destroyed or damaged a barn and several smaller buildings on farmsteads. The tornado knocked down power poles, with a transformer on one of the poles starting a brief fire. A tree shelter belt and crops were damaged. The amount of crop damage was not known.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Aug 24, 3:25 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 24, 3:25 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT THU AUG 24 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SHORT RANGE MODELS DOING WELL WITH CURRENT SITUATION. NEAR TERM FOCUS IS ON TONIGHT AND CHANCES OF SEVERE CONVECTION. CURRENT SURFACE ANALYSIS DEPICTS SURFACE LOW APPROACHING THE MISSOURI RIVER WITH INVERTED TROUGH TO CENTRAL NORTH DAKOTA. WARM FRONT EXTENDS FROM CENTRAL SOUTH DAKOTA TO NEAR SIOUX FALLS. VERY HIGH DEW POINTS ESPECIALLY FOR THIS TIME OF YEAR ARE IN PLACE IN EASTERN SOUTH DAKOTA WITH VALUES IN THE UPPER 60S. LATEST LAPS ANALYSIS DEPICTS CAPE VALUES NEARING 4K J/KG WITH LIFTED INDEX VALUES GREATER THAN -9. AN UPPER WAVE IS MOVING TOWARD THE AREA WITH A PROGGED ARRIVAL TIME OF 00Z. AT THE SAME TIME JET EXIT REGION MOVES ACROSS THE AREA. EARLY CLOUD COVER INHIBITED TEMPERATURES OVER THIS AREA BUT HAVE RECENTLY CLEARED AND TEMPERATURES ARE CLIMBING QUICKLY. HAVE WATCH ISSUED UNTIL 9 PM CDT CURRENT GRIDS REFLECT THE CHANCE OF SEVERE THUNDERSTORM TONIGHT. BEHIND THE FRONT MUCH DRIER AIR IS MOVING INTO THE WEST. AS WESTERN UPPER RIDGE MOVES EAST. SURFACE HIGH PRESSURE SHOULD USHER IN WARM DRY CONDITIONS. .LONG TERM...MONDAY THROUGH THURSDAY EXTENDED TERM LOOKS TO BE DOMINATED BY UPPER RIDGING ACROSS THE CENTRAL US THROUGH THE BEGINNING OF THE PERIOD...WITH THE RIDGE PUSHING TO THE EAST BY LATER WED/THU TIMEFRAME. FOR NOW EXPECT CLEAR TO PARTLY CLOUDY SKIES WITH THE UPPER RIDGE IN PLACE MONDAY INTO TUESDAY. LATEST MODELS ARE ADVERTISING SOUTHWESTERLY FLOW ALOFT INTO WEDNESDAY AND THURSDAY...WITH A SHORTWAVE EJECTING INTO THE NORTHERN PLAINS LATE WED AND THU. LLJ LOOKS TO KICK IN WED NIGHT...WITH SFC LOW PRESSURE CENTERED ALONG THE WESTERN DAKOTAS. AREA OF LOW PRESSURE SHIFTS EAST INTO THURSDAY...WITH STRONG SOUTHERLY FLOW CONTINUING INTO THE EASTERN DAKOTAS/MINNESOTA. COULD SEE SOME SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WED NIGHT AND AGAIN THU...BUT SLIGHTLY CONCERNED WITH HOW FAST THE UPPER RIDGE IS PUSHED EAST. THEREFORE WITH SOME TIMING ISSUES STILL BEING RESOLVED...HAVE LEFT THE FORECAST DRY FOR NOW. AS FOR TEMPERATURES...MADE LITTLE CHANGES WITH A WARM-UP EXPECTED THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KEEFE/ALBRECHT
Hazardous weather outlook, Aug 24, 5:55 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 555 AM CDT THU AUG 24 2006 SDZ033-035-045-048-251100- STANLEY-HUGHES-JONES-LYMAN- 555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY TODAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SDZ003>005-009-010-015>017-034-036-037-051-251100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SULLY-HYDE-HAND-BUFFALO- 555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. TORNADOS WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MNZ039-046-SDZ006>008-011-018>023-251100- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 555 AM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE TODAY...ESPECIALLY THIS AFTERNOON AND THIS EVENING. THE SEVERE WEATHER THREATS TODAY INCLUDE LARGE HAIL...DAMAGING WINDS AND TORNADOS. LOCALLY HEAVY RAIN WILL BE POSSIBLE AS WELL...INCREASING THE THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY AFTER 3 PM. KNUTSVIG
In the hours before
Local storm report, Aug 24, 5:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 5 N HIGHMORE 44.59N 99.44W
08/24/2006 HYDE SD STORM CHASER
TORNADO WAS ON THE GROUND FROM 533 PM CDT TO 535 PM CDT.
&&
GNLocal storm report, Aug 24, 5:45 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 14 N MILLER 44.72N 98.99W
08/24/2006 E1.00 INCH HAND SD LAW ENFORCEMENT
&&
GNLocal storm report, Aug 24, 6:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO W MILLER 44.52N 98.99W
08/24/2006 HAND SD LAW ENFORCEMENT
&&
GNLocal storm report, Aug 24, 6:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 S MILLER 44.46N 98.99W
08/24/2006 E1.75 INCH HAND SD LAW ENFORCEMENT
&&
GNLocal storm report, Aug 24, 6:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL MILLER 44.52N 98.99W
08/24/2006 E1.75 INCH HAND SD LAW ENFORCEMENT
&&
GNLocal storm report, Aug 24, 6:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TORNADO 7 SSW EUREKA 45.68N 99.68W
08/24/2006 MCPHERSON SD PUBLIC
FARMSTEAD AND BARN HAS DAMAGE AND LIVESTOCK KILLED.
&&
GNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
11.5 hours before the tornado, 59 km from the path. August 24, 2006.
- Mixed-layer CAPE
- 3787 J/kg
- Mixed-layer CIN
- -166 J/kg
- Surface CAPE
- 2363 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 3.8 K/km
Aberdeen, SD (KABR), 00:00Z
0.5 hours after it, 59 km from the path. August 25, 2006.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -178 J/kg
- Surface CAPE
- 1324 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.9
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Huron (HON), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 121 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of August 24, 2006
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 24 | 1:01 PM CDT | F0 | Morton, ND | 0.8 | 50 | $40,000 | ||
| August 24 | 1:55 PM CDT | F2 | McLean, ND | 2.0 | 90 | $200,000 | ||
| August 24 | 4:00 PM EDT | F0 | Martin, FL | 0.3 | 30 | $20,000 | ||
| August 24 | 3:03 PM CDT | F0 | Kidder, ND | 1.0 | 40 | |||
| August 24 | 4:40 PM CDT | F1 | Sully, SD | 5.0 | 600 | |||
| August 24 | 5:03 PM CDT | F3 | McPherson, SD | 14.0 | 300 | 1 | ||
| August 24 | 5:08 PM CDT | F0 | Brown, MN | 0.5 | 30 | 2 | $200,000 | |
| August 24 | 5:13 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 5:30 PM CDT | F3 | Nicollet, MN | 33.0 | 880 | 1 | 37 | $24 million |
| August 24 | 5:33 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 6:07 PM CDT | F2 | Hand, SD | 5.0 | 300 | |||
| August 24 | 7:18 PM CDT | F2 | Beadle, SD | 7.0 | 300 | $2.0 million | ||
| August 24 | 7:23 PM CDT | F0 | Beadle, SD | 0.1 | 50 | |||
| August 24 | 7:56 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.